Alert archive / Washington / Red Flag Warnings in 2025

Red Flag Warning 17, NWS Spokane, WA

September 5, 20254 counties in Washington

NWS Spokane, WA issued this red flag warning at Sep 5, 2025, 8:53 PM PDT for 4 counties in Washington. It took effect at Sep 6, 2025, 4:00 PM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2025, 8:53 PM PDT (03:53 UTC)
In effect from
Sep 6, 2025, 4:00 PM PDT
Expired
Sep 7, 2025, 3:00 AM PDT
In force
11 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Chelan County, WA, Douglas County, WA, Grant County, WA

The radar

The Spokane radar (KOTX), 149 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 3.9 hours before the alert went out and 385 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2025-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2025-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-481 J/kg
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WWUS86 KOTX 060353
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
853 PM PDT Fri Sep 5 2025

...SCATTERED THUNDERSTORMS SATURDAY AFTERNOON INTO SATURDAY
NIGHT...

.Scattered thunderstorms will develop in the Cascades starting
Saturday afternoon and expand into the western Columbia Basin
during the evening and overnight hours with potential for 
abundant lightning. Storms will also be capable of gusty 
outflow winds of 30 to 40 mph. 

WAZ696-705>707-070000-
/O.NEW.KOTX.FW.W.0017.250906T2300Z-250907T1000Z/
East Washington Central Cascades (Zone 696)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
853 PM PDT Fri Sep 5 2025

...RED FLAG WARNING IN EFFECT FROM 4 PM SATURDAY TO 3 AM PDT
SUNDAY FOR THUNDERSTORMS FOR FIRE WEATHER ZONES 696, 705, 706,
AND 707...

The National Weather Service in Spokane has issued a Red Flag
Warning for thunderstorms, which is in effect from 4 PM Saturday
to 3 AM PDT Sunday.

* Affected Area: East Washington Central Cascades (Zone 696), 
  Foothills of Central Washington Cascades (Zone 705), 
  Waterville Plateau (Zone 706) and Western Columbia Basin (Zone 
  707).

* Thunderstorms: Scattered thunderstorms with rainfall amounts
  between a trace and 0.15"

* Outflow Winds: Gusty and erratic outflow winds of 30 to 40 mph.

* Impacts: New fire starts are likely with thunderstorms. Gusty
  outflow winds may lead to fire spread with new or existing
  fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
616 
WWUS86 KOTX 062314
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
414 PM PDT Sat Sep 6 2025

...SCATTERED THUNDERSTORMS THROUGH SATURDAY NIGHT...

.Scattered thunderstorms will develop in the Cascades starting
Saturday afternoon and expand into the western Columbia Basin
during the evening and overnight hours with potential for
abundant lightning. Storms will also be capable of gusty outflow
winds of 30 to 40 mph.

WAZ696-705>707-071000-
/O.CON.KOTX.FW.W.0017.000000T0000Z-250907T1000Z/
East Washington Central Cascades (Zone 696)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
414 PM PDT Sat Sep 6 2025

...RED FLAG WARNING IN EFFECT THROUGH 3 AM PDT SUNDAY FOR 
THUNDERSTORMS FOR FIRE WEATHER ZONES 696, 705, 706, AND 707...

The National Weather Service in Spokane has issued a Red Flag
Warning for thunderstorms, which is in effect through 3 AM PDT 
Sunday.

* Affected Area: East Washington Central Cascades (Zone 696), 
  Foothills of Central Washington Cascades (Zone 705), 
  Waterville Plateau (Zone 706) and Western Columbia Basin (Zone 
  707).

* Thunderstorms: Scattered thunderstorms with rainfall amounts
  between a trace and 0.15"

* Outflow Winds: Gusty and erratic outflow winds of 30 to 40 mph.

* Impacts: New fire starts are likely with thunderstorms. Gusty
  outflow winds may lead to fire spread with new or existing
  fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
803 
WWUS86 KOTX 070655
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1155 PM PDT Sat Sep 6 2025


WAZ705>707-070800-
/O.CAN.KOTX.FW.W.0017.000000T0000Z-250907T1000Z/
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
1155 PM PDT Sat Sep 6 2025

...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS FOR FIRE
WEATHER ZONES 696, 705, 706, AND 707...

The National Weather Service in Spokane has cancelled the Red
Flag Warning. 

Light showers and isolated embedded thunderstorms will be possible
overnight but the threat for abundant lightning has ended. 

$$

WAZ696-071000-
/O.CON.KOTX.FW.W.0017.000000T0000Z-250907T1000Z/
East Washington Central Cascades (Zone 696)-
1155 PM PDT Sat Sep 6 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY FOR
THUNDERSTORMS FOR FIRE WEATHER ZONES 696, 705, 706, AND 707...

* Affected Area: East Washington Central Cascades (Zone 696), 
  Foothills of Central Washington Cascades (Zone 705), 
  Waterville Plateau (Zone 706) and Western Columbia Basin (Zone 
  707). 

* Thunderstorms: Scattered thunderstorms with rainfall amounts 
  between a trace and 0.15"

* Outflow Winds: Gusty and erratic outflow winds of 30 mph.

* Impacts: New fire starts are likely with thunderstorms. Gusty 
  outflow winds may lead to fire spread with new or existing 
  fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
871 
WWUS86 KOTX 070659
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1159 PM PDT Sat Sep 6 2025


WAZ696-071000-
/O.CON.KOTX.FW.W.0017.000000T0000Z-250907T1000Z/
East Washington Central Cascades (Zone 696)-
1159 PM PDT Sat Sep 6 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY FOR
THUNDERSTORMS FOR FIRE WEATHER ZONE 696...

* Affected Area: East Washington Central Cascades (Zone 696), 
  Foothills of Central Washington Cascades (Zone 705), 
  Waterville Plateau (Zone 706) and Western Columbia Basin (Zone 
  707). 

* Thunderstorms: Scattered thunderstorms with rainfall amounts 
  between a trace and 0.15"

* Outflow Winds: Gusty and erratic outflow winds of 30 mph.

* Impacts: New fire starts are likely with thunderstorms. Gusty 
  outflow winds may lead to fire spread with new or existing 
  fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Sep 5, 4:07 PM PDT, 4 hours 46 minutes earlier. Its key messages:

  • Temperatures trending cooler heading into this weekend and next week.
  • Smoke and haze expected to continue through the weekend
  • Unsettled weather returning to the region over the weekend and into next week with increasing threat for showers and thunderstorms.
Area forecast discussion, Sep 5, 4:07 PM PDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
407 PM PDT Fri Sep 5 2025

.KEY MESSAGES...

- Temperatures trending cooler heading into this weekend and
  next week.

- Smoke and haze expected to continue through the weekend

- Unsettled weather returning to the region over the weekend and
  into next week with increasing threat for showers and
  thunderstorms.

&&

.SYNOPSIS...
Smoke and haze is expected to continue over the weekend while
temperatures gradually trend cooler. Precipitation chances will
be on the gradual increase next week, along with more significant
cooling across the region as high temperatures drop into the
70s.

&&

.DISCUSSION...
Tonight through Sunday: As a trough digs in along the coast,
the ridge finally begins to move East. It allows shortwaves
circulating around an embedded Low to push through the Pacific
Northwest. There is still uncertainty with timing and placement
of the Low. Overall the region finally have begin to trend to
moderate near normal temperatures and increasing shower chances
for the Inland Northwest. An initial pulse of instability along
the Cascades could generate a weak thunderstorm (5-15% chance)
Friday evening. It will be followed by a more robust wave late
Saturday into Sunday (20-40% thunderstorm chance). One concern
are the winds ahead of the wave. Some models are showing winds
sustained in the teens with gusts near 30 to 35 MPH. While the
shower chances increase across the region, the amounts are not
expected to be much for the most of the lowland locations with a
few hundredths at most. The mountains will fare much better
with at least a tenth and potentially up to three quarters of an
inch through Wednesday. Instability parameters are strongest on
Sunday and weaken through the start of next week. Temperatures
will be pleasant compared to the last few days with highs in the
70s and low 80s. Lows will be in the 50s. /JDC

Monday-Thursday: There is increasing confidence for a significant
pattern change over the Northwest with the low slowly migrating
through the region. This leads to high confidence for cooler
temperatures and higher humidities which is great news for the
fires. The low will also bring increasing chances for on and off
periods of showers and thunderstorms. Shower and thunderstorm
activity will trend wetter with time with NBM indicated a 30-80%
chance for wetting rains by midweek. Given the convective
nature of the precipitation bands, it conceivable that some
areas miss out, thus the 30% which found across the lower Basin,
but many areas where the fires are burning are closer to 50-80%
chances. Temperatures will be cooling back into the 80s and
then 70s as the low moves inland. At this time, we do not
anticipate a significant wind event with this changing air mass
as this system slowly meanders inland but locally breezy
conditions are not out of the question, especially near any
convection.

Heading into Friday and next weekend, there is a lot more
uncertainty with the forecast. A second low approaches from the
E Pac. This will help kick the first low to the east. Likely
there will be a period of dry and warm conditions between these
features but how long is uncertain. Consensus amongst the
ensembles is for 2-3 days. We will need to closely monitor the
evolution of the offshore low. Some of the ensembles sweep this
wave through swiftly which could be a wind maker while others
develop split flow and would yield far less wind. More to come
on this in the coming days. /sb

&&

.AVIATION...
00Z TAFS: Visibility is expected to be restricted from wildfire
smoke regionwide for the next several days. Visibility is
expected to range from 4-7 miles for most of Central and Eastern
Washington and north Idaho, but areas near fires including
Colville will see restrictions as low as 1 mile.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS:
Low confidence in precise visibilities at the TAF sites due to
shifting winds out of the northeast into Friday morning for the
Columbia Basin, Palouse, and north Idaho. The wind shift could
shift the surface smoke around with fluctuating visibility.

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane
airports, please refer to the Aviation Dashboard on our webpage:
https:/weather.gov/otx/avndashboard

&&

.Preliminary Point Temps/PoPs...
Spokane        60  94  63  85  58  83 /   0   0  10  20  20  10
Coeur d'Alene  60  94  63  85  59  84 /   0   0  10  20  20  10
Pullman        58  90  58  82  53  81 /   0  10  30  30  30  10
Lewiston       67  95  67  89  63  87 /   0  10  30  30  30  10
Colville       51  94  53  85  49  82 /   0   0  20  40  40  30
Sandpoint      55  90  57  83  54  81 /   0   0  20  30  40  20
Kellogg        63  91  64  83  60  82 /   0   0  20  30  30  10
Moses Lake     63  93  61  86  56  82 /   0  20  20  40  10  10
Wenatchee      71  92  68  85  62  81 /  10  20  40  50  20  20
Omak           66  96  65  88  60  84 /   0  10  20  40  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
WA...Air Quality Alert until noon PDT Monday for Central Chelan
     County-Lower Garfield and Asotin Counties-Moses Lake Area-
     Northeast Blue Mountains-Northeast Mountains-Okanogan
     Highlands-Okanogan Valley-Spokane Area-Upper Columbia
     Basin-Washington Palouse-Waterville Plateau-Wenatchee
     Area-Western Chelan County-Western Okanogan County.
ID...Air Quality Alert until noon PDT Monday for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

&&

Nearby

Red Flag Warnings in Washington, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.